Stay Safe, Save Lives: How to Prevent and Respond to Overdose

December 14, 2018. Article by: Government of BC

Three to four people die of an overdose in B.C. every day.

And, more than four out of five overdose deaths this year were guys.

Each of these deaths is a tragic end to someone’s life, and the effects go further than one person – they impact loved ones, friends and communities. 

This suffering and loss of life can be prevented.

Nobody plans to experience addiction. Different events and experiences can result in problems with substance use – from a prescription to deal with a work injury, to trying to block out past trauma.

No matter what road led to substance use, the important thing is to know that you are not alone. Talk to someone you trust and find help when you’re ready. And if you or someone you know uses substances, take steps to stay safe.

Preventing and responding to overdose

In 2012, 4% of overdose deaths in B.C. were related to fentanyl. In 2018, it was 87%. The illegal drug supply today is highly unpredictable and toxic.

If you or someone you know uses drugs, learn to recognize the signs of an overdose and how to respond. Remember: do not to use alone. If an overdose happens and there’s nobody around to help, it’s a lot more likely to be fatal. You could either use with someone, or at an Overdose Prevention or Supervised Consumption site.

Starting with a small amount and going slowly reduces the risk of overdose. Mixing substances increases the risk of an overdose. If you mix, use less than you normally would, and go slowly.

Be aware of your health and tolerance. Factors such as illness, not using for a while or using a substance for the first time can reduce your tolerance and make overdose more likely.

Have an overdose plan and carry naloxone, also known as narcan.

If you’re with a person and they overdose, call emergency services right away. As former BC Lions player and CFL Hall of Famer Geroy Simon shows, it’s important, and safe, to act quickly. 

A couple years ago, a long-time friend of mine died of an overdose. She was using with a group of people, and she went into overdose. Instead of them calling 9-1-1 right away, they panicked. She’s gone, when a simple phone call could have saved her life.

Even if there are drugs around, the Good Samaritan laws are there to protect you. It’s not a crime to help someone.

 

 

The effects of an overdose can be reversed with naloxone. Naloxone kits are available for free to people at risk of an overdose, or those close to someone who is, such as a family member or friend. Watch the video below to learn how to use naloxone to reverse an overdose.

 

 

However, overdoses related to benzodiazepines are more complicated, and may not respond to naloxone. Learn more about benzo-related overdoses, including how to respond. 

Be informed. Be prepared. Be safe.

Whether you use drugs, know someone who uses drugs, or just want to know what to do in the event of an overdose, there are supports and services available to help.

Learn more about the Take Home Naloxone program and be equipped to respond to overdose.

Find Supervised Consumption and Overdose Prevention Services in your area to make sure someone is around to help you stay safe if you will be using drugs.

Contact an Opioid Agonist Treatment Clinic to get treatment for opioid use disorder.